West Virginia, 2025Damaging Winds in West Virginia, August 24, 2025
August 24, 2025 · NWS RLX · 11 events in 4 counties and zones
Strong thunderstorms venturing through West Virginia during the late afternoon of August 24th resulted in several locations across the state to observe dozens of downed trees and power lines. This was in response to a slow moving cold front moving through the Ohio Valley, conjuring up a warm and unstable atmosphere ahead of its passage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms venturing through West Virginia during the late afternoon of August 24th resulted in several locations across the state to observe dozens of downed trees and power lines. This was in response to a slow moving cold front moving through the Ohio Valley, conjuring up a warm and unstable atmosphere ahead of its passage. Developing storms were first noted across the western flank of the state, producing numerous instances of tree damage in Calhoun County. Activity then spread eastward through the course of the late afternoon and early evening, leading to additional areas of significant tree and power line damage across Barbour County. Much drier air filtered in behind the frontal passage late that night, bringing the severe weather risk to an end.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 24, 6:56 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 24, 6:56 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
756 PM EDT Sun Aug 24 2025
.SYNOPSIS...
A cold front completes its passage through the area late
tonight. High pressure builds behind the front, supplying
predominantly dry and refreshingly cool weather.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 755 PM Sunday...
A cold front was sliding east of the Ohio River early this
evening. Added PoPs to cover isolated to scattered showers, and
even isolated thunderstorms, forming along and ahead of, and
even just behind, the front this evening. This is supported by
the CAMs, with the most stout cell, heading into Ritchie
County, right near where the 18Z NAM12 has a 1.48 inch QPF
bullseye.
As of 1230 PM Sunday...
A moisture-starved cold front continues an eastward journey
through the forecast area today. The boundary was analyzed to be
crossing the Ohio River at the time of writing, with dropping
dewpoints down into the 50s noted at upstream observation
stations in its wake. That trend is anticipated to sluggishly
occur within the Central Appalachians this afternoon and evening
as the boundary swings through. The best chance for showers and
storms today will be to the east of the forecast area, where the
best pre-frontal southwesterly flow is still present. A few
lingering showers and perhaps a rumble of thunder may still
occur along the northeast WV mountains today, but will grow less
likely with time due to the encroaching front.
Upon the departure of the front, progged to be sometime
overnight into early Monday morning, cold air advection settles
in from the west/northwest under the guise of approaching high
pressure. This will refresh the area with cool and comfortable
temperatures more representative of Fall than the end of August.
Predominantly dry weather and daytime highs tumbling down into
the 60s and 70s awaits us for the start of the new work week.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 1230 PM Sunday...
High pressure triumphs over the area through the forecast period
and will continue to support unseasonably cool temperatures and
dry weather across the Central Appalachians. The center of the
high will still be back in the Upper Midwest starting Monday
night, but its influence will stretch down into the Ohio and
Mississippi Valleys, and will maintain its grip over the eastern
CONUS as it slides eastward through the course of the work week.
During which time, overnight cool temperatures settling over
warm river basins will infer patchy to dense river valley fog
each morning that will then gradually branch out into fair
weather cumulus fields for the afternoon timeframe. Refreshing
afternoon temperatures will range in the upper 50s to mid 60s
along our mountain zones and low to upper 70s across the lower
elevations. Chamber of Commerce weather will therefore be on tap
for this upcoming work week.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 1230 PM Sunday...
High pressure remains at the forefront of the long term period,
serving up multiple days of dry weather across the region. This
feature is progged to be centered overhead by Thursday and then
meander over the Great Lakes region and the Ohio Valley through
the end of the forecast period. The repositioning of the high
will begin to stir up rising temperatures and slightly higher
dew points for the latter half of the week as low level flow
shifts out of the south. This will encourage high temperatures
to reach the low 80s once again in the Tri-State area, returning
us to a more seasonable pattern for this time of year.
As it currently stands, there remains very little agreement on
the timing and location of the next weather maker for here in
the forecast area, so therefore little to no rainfall is
anticipated after today's cold front highlighted in the near
term period.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 755 PM Sunday...
The TAF period opens up in the midst of a cold frontal passage.
Isolated to scattered showers and even thunderstorms forming
along and east of a cold front crossing the Ohio River this
evening may impact TAF sites with brief MVFR visibility. This is
most likely CKB through 04Z, and EKN 02-06Z, where thunder is
also most probable.
A northwesterly flow of drier air in the wake of the cold front
overnight should limit fog formation. Current forecast is for
LIFR dense fog at EKN 08-13Z and 11-12Z CRW, with IFR as early
as 09Z there and 09-11Z CKB. Elsewhere, fog formation is not
expected overnight. The fog will burn off by 14Z EKN, 13Z CRW
and 12Z CKB. The fog will also battle stratocumulus, which is
forecast to lower to MVFR at EKN overnight, and then remain so
through Monday morning, before lifting into a VFR cumulus field
by Monday afternoon, the afternoon cumulus field expected
throughout the area.
Light west to southwest flow ahead of the front in and near the
mountains, and light west to northwest flow behind it over the
middle Ohio Valley, will become light west to northwest
throughout the area as the front sluggishly crosses tonight,
and will become a bit gusty from the west to northwest on
Monday. Light northwest flow aloft tonight will become light
west on Monday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and location of fog formation
overnight and lifting Monday morning may vary. MVFR
stratocumulus overnight and Monday morning may vary, but should
remain confined to areas in and near the mountains.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H M L L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z TUESDAY...
IFR possible in river valley fog each morning this week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/TRM
NEAR TERM...MEK/TRM
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...TRM
In the hours before
Special weather statement, Aug 24, 6:39 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
739 PM EDT Sun Aug 24 2025
WVZ017>019-250015-
Calhoun WV-Wirt WV-Ritchie WV-
739 PM EDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CALHOUN...SOUTHWESTERN
RITCHIE AND WIRT COUNTIES THROUGH 815 PM EDT...
At 738 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabeth, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elizabeth, Grantsville, Cairo, Cherry, Peewee, Smithville, Palestine,
Lucille, Freeport, Creston, Morristown, Big Springs, Greencastle,
Brohard, Macfarlan, Annamoriah, and Munday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3901 8102 3901 8104 3899 8104 3896 8101
3893 8100 3892 8101 3892 8141 3894 8145
3893 8148 3906 8154 3909 8149 3925 8113
TIME...MOT...LOC 2338Z 239DEG 20KT 3904 8135
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
04Special weather statement, Aug 24, 7:12 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
812 PM EDT Sun Aug 24 2025
WVZ018-019-029-250045-
Calhoun WV-Ritchie WV-Gilmer WV-
812 PM EDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CALHOUN...
SOUTHEASTERN RITCHIE AND NORTHWESTERN GILMER COUNTIES THROUGH 845 PM
EDT...
At 811 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grantsville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grantsville, Newberne, Big Springs, Tanner, and Burnt House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 8118 3904 8114 3907 8085 3887 8087
TIME...MOT...LOC 0011Z 271DEG 21KT 3898 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
04Thunderstorm Wind, Calhoun
- When
- August 24, 7:14 PM EST to 7:20 PM EST
- Where
- Calhoun County, 1.75 mi ESE of Freed to 1.07 mi E of Big Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 39.010, -81.100
Numerous downed trees and power lines were observed in and around Grantsville. These roads included County Route 4 near Route 16, North Calhoun Highway, and Broomstick Road. Nearly one thousand homes in this area were without power for a period of time as a result.
Thunderstorm Wind, Calhoun
- When
- August 24, 7:25 PM EST to 7:26 PM EST
- Where
- Calhoun County, 2.14 mi NNE of White Pine to 2.97 mi NNE of White Pine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 38.960, -81.020
More homes outside of Grantsville observed power outages due to nearby downed trees and power line damage.
Thunderstorm Wind, Braxton
- When
- August 24, 8:06 PM EST
- Where
- Braxton County, 1.28 mi ENE of Knapp
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.810, -80.780
One tree blew down onto Exchange Road near the community of Knapp.
Thunderstorm Wind, Taylor
- When
- August 24, 8:50 PM EST
- Where
- Taylor County, 1.07 mi W of Flemington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.270, -80.140
Near the town of Flemington, almost a dozen trees were blown down.
Thunderstorm Wind, Taylor
- When
- August 24, 9:01 PM EST
- Where
- Taylor County, 0.69 mi N of Brydon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 39.290, -80.070
Tree damage in the Brydon area resulted in local power outages.
Thunderstorm Wind, Barbour
- When
- August 24, 9:16 PM EST
- Where
- Barbour County, Century Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.070, -80.120
A downed tree blocked one lane of traffic along Route 119 in Volga.
Thunderstorm Wind, Barbour
- When
- August 24, 9:16 PM EST
- Where
- Barbour County, 0.87 mi NE of Longview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.090, -80.120
A tree blew down onto Route 119 near the community of Longview.
Thunderstorm Wind, Barbour
- When
- August 24, 9:19 PM EST
- Where
- Barbour County, 0.54 mi W of Tygart Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 39.100, -80.090
Tree damage in the Tygarts Junction area resulted in approximately 250 customers to be without power.
Thunderstorm Wind, Barbour
- When
- August 24, 9:20 PM EST
- Where
- Barbour County, 0.54 mi W of Lillian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 39.120, -80.080
The top of a maple tree snapped off onto Buckhannon Road, blocking one lane of traffic.
Thunderstorm Wind, Barbour
- When
- August 24, 9:20 PM EST
- Where
- Barbour County, 0.87 mi NW of Lillian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.130, -80.080
A few power lines blew down onto Parks Drive in Lillian.
Thunderstorm Wind, Barbour
- When
- August 24, 9:45 PM EST
- Where
- Barbour County, 0.69 mi S of Calhoun
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.070, -79.980
A tree was blown down on Hanger Road in Belington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents and High Surf in Puerto Rico, August 24, 20253 deaths · 5 events
- Rip Current in New Hampshire, August 24, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, August 24, 20251 injured · $235,000 · 1.75 in hail · 19 events
- Damaging Winds in Oklahoma, August 24, 2025$160,000 · 86 kt wind · 9 events
- Damaging Winds in Texas, August 24, 2025$65,000 · 74 kt wind · 3 events
- Dust Storm and Damaging Winds in California, August 24, 2025$36,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in New York, August 24, 2025$32,000 · 1.5 in hail · 15 events
- Damaging Wind in Florida, August 24, 2025$15,000 · 1 event
- Damaging Winds in West Virginia, August 24, 2025$12,000 · 50 kt wind · 4 events
- Damaging Winds in New York, August 24, 2025$12,000 · 50 kt wind · 2 events
- Flash Flooding and Debris Flows in Colorado, August 24, 20255 events
- Damaging Winds in Pennsylvania, August 24, 2025$7,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285716, 1285723, 1285726, 1285727, 1285728, 1285729, 1285730, 1285734, 1285732, 1285733, 1285735.